Hail, Vermilion
- When
- June 25, 4:03 AM CST to 4:08 AM CST
- Where
- Vermilion County, 1 mi NE of Hoopeston
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.480, -87.657
triggering an additional cluster of storms further southwest in the Chicago metropolitan area. dropping quarter-sized hail near Hoopeston shortly after sunrise.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A large complex of thunderstorms tracked across Wisconsin and Michigan during the pre-dawn hours of June 25th...triggering an additional cluster of storms further southwest in the Chicago metropolitan area. As these storms dropped southeastward, one of the cells grazed Vermilion County...dropping quarter-sized hail near Hoopeston shortly after sunrise. By mid-morning, a line of thunderstorms had developed along the outflow boundary left behind by the Wisconsin-Michigan complex from central Iowa eastward to southern Lake Michigan. As the line sagged southward, it produced damaging wind gusts of around 60 mph and sporadic hail as large as quarters as far south as the I-72 corridor. One of the cells along the line became particularly intense by early afternoon and produced significant crop damage east and southeast of Paris in Edgar County due to wind-driven large hail. The largest stones were golf ball-sized just north of Dennison. A wake low generated by the cell produced 60-70 mph wind gusts and additional wind damage across portions of Champaign and Piatt counties after the storm had passed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 25, 2:55 AM CST, 1 hour 8 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Lincoln IL 355 AM CDT Tue Jun 25 2024 .KEY MESSAGES... - A Heat Advisory remains in effect south of I-70 today as afternoon heat index readings peak at 100-105 degrees. - Severe thunderstorms are possible across all of central and southeast Illinois today. The primary time frame will be afternoon and evening north of I-70...and evening into the overnight hours to the south. && .SHORT TERM...(Today through Wednesday) Issued at 355 AM CDT Tue Jun 25 2024 08z/3am regional radar mosaic shows a severe MCS tracking E/SE across central Wisconsin into western Michigan. Based on radar trends and consistent solutions from the HRRR/WRF-ARW, this system will remain well N/NE of the KILX CWA early this morning. Further south, a couple clusters of thunderstorms formed along and old outflow boundary across northeast Illinois late last evening. One cell has dropped S/SE into Iroquois County and will likely push into northern Vermilion County over the next hour. Gusty winds and large hail will be possible with this storm before it tracks into Indiana and dissipates before sunrise. Most CAMs suggest scattered convection will develop along the trailing outflow boundary left behind by the Wisconsin MCS later this morning. This should generally occur along/north of I-80...with the storms gradually sinking southward into the northern KILX CWA by mid-morning. As the atmosphere destabilizes, some of these cells may pose a severe risk toward midday into the early afternoon north of the I-72 corridor: however, am not expecting widespread severe. A more significant risk for strong to severe storms will materialize late this afternoon into this evening as a cold front dropping southward from the Northern Plains interacts with a moderately unstable, but weakly sheared environment. 00z HREF ensemble mean SBCAPEs are not quite as impressive as in previous runs, with values of 1500-2500J/kg across central Illinois. Meanwhile deep-layer wind shear remains paltry as evidenced by NAM 0-6km bulk shear of only around 20kt. Stronger instability/shear appear to be focused further W/NW across central/southern Iowa into far northern Missouri, where a greater potential for vigorous updrafts and storm organization warrants a risk for large hail and even a few tornadoes. Further east into central Illinois, the weaker shear will likely mean loosely organized thunderstorm cells primarily capable of scattered damaging wind gusts and localized downpours. May see some large hail as well, but with lower SBCAPE values and the freezing level near 15,000ft, think the potential for hail larger than golf balls is slim. Based on model consensus, have kept PoPs in the chance category through the day, then have ramped up to likely to categorical (70-80%) this evening as areal coverage increases in advance of the cold front. The storms will drop southward overnight into Wednesday morning...with rain chances coming to an end from north to south during the day Wednesday. Storm total rainfall will be highly variable across the area, but will generally range from 0.50 to 1.00. Some spots will exceed 1 inch, particularly along/west of I-55 where storms may be most concentrated tonight. Barnes .LONG TERM...(Thursday through Monday) Issued at 355 AM CDT Tue Jun 25 2024 Once the front passes, high pressure will build into the Great Lakes and bring central Illinois a period of comfortable weather. Low temperatures Wednesday night will drop into the lower to middle 60s while highs on Thursday remain in the lower to middle 80s. Another cold front will approach from the northwest late in the week, bringing rain chances back into the picture...particularly Friday afternoon through Saturday morning. Temperatures will briefly climb back into the upper 80s/lower 90s ahead of the front on Saturday, but will once again drop back into the lower to middle 80s after FROPA Sunday/Monday. Barnes && .AVIATION... (For the 06z TAFs through 06z Tuesday Night) Issued at 1054 PM CDT Mon Jun 24 2024 Confidence is low on weather impacts at the terminal sites in the next 12 hours. Best consensus indicates a possible flare-up of storms mid-morning on Tuesday, that dissipates after about 3 hours. Have continued a Prob30 for those MVFR conditions across the northern TAF sites for now. Potential for that line of storms to reach the I-72 corridor terminals is low. Southwest winds will begin gusting to around 20 kt starting mid to late morning. Additional storms are likely Tue evening, as a line of storms drops south through central IL. MVFR conditions are likely, if not IFR during heavy rain, especially for PIA/BMI. Shimon && .ILX WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon today to 8 PM CDT this evening for ILZ066>068-071>073. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 353 PM CDT Mon Jun 24 2024 ILZ027>031-036>038-040>057-061>063-252100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark- 353 PM CDT Mon Jun 24 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. A few thunderstorms are possible toward sunrise north of I-74. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Maximum heat indices of around 100 are expected Tuesday afternoon. Thunderstorms are possible north of I-72 Tuesday morning. Additional thunderstorms may develop Tuesday afternoon into evening. Some of these could be severe with damaging winds and large hail being the primary threats. Heavy rain could also lead to localized flooding in urban and low- lying areas. Additional storms are expected Friday into Saturday. Severe weather is currently not expected during this period. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed north of I-74 closer to sunrise. ILZ066>068-071>073-252100- Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 353 PM CDT Mon Jun 24 2024 This Hazardous Weather Outlook is for southeast Illinois. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat indices peaking around 105 will develop on Tuesday. A Heat Advisory is in effect from noon to 8 pm. Thunderstorms may develop Tuesday afternoon into evening and continue into Wednesday morning. Some of these storms could be strong to severe with damaging winds and large hail being the primary threats. Heavy rain could also lead to localized flooding in urban and low- lying areas. Additional storms are expected Friday into Saturday. Severe weather is currently not expected during this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. NMA
The Chicago radar (KLOT), 130 km away, was scanning. The volume nearest the first event began at 10:01 UTC.
18 thunderstorm wind, 8 hail, 6 high wind. Local standard time, as filed.
A few trees were blown down in Galva Cemetery.
Several large tree limbs were blown down across Oak Run Golf Course.
Two large trees were blown down, causing damage to a home.
A large tree limb was blown down.
A few tree limbs were blown down.
An electrical pole was snapped.
A falling tree brought down a power pole near the intersection of East Kansas Street and South Wheeler Avenue.
A few tree branches were snapped.
A tree was blown into powerlines.
A tree was blown down across Route 1 just south of Paris.
Trees were blown down on Vermilion Road just north of the town of Vermilion.
Several trees were blown down.
Seven large trees were blown down, including some that fell onto powerlines causing a power outage. A garage building was shifted and a steel roof cap was ripped off a home. Crops were flattened in nearby fields.
A large sycamore tree limb was blown down.
Corn crop heavily damaged.
The Willard Airport ASOS (KCMI) measured a wind gust of 65 mph due to a wake low behind a departing severe thunderstorm.
Several trees were blown down across Curtis Road west of Prospect Avenue in Savoy from a wake low passage.
Power lines were blown onto an apartment building on the southwest side of Champaign from a wake low passage.
Several large tree branches were snapped on the west side of Champaign from a wake low passage.
Several large tree branches were blown down in Mahomet from a wake low passage.
Several trees were blown down in Monticello from a wake low passage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186986, 1187001, 1187000, 1186987, 1187029, 1187002, 1186988, 1187004, 1187031, 1187010, 1187008, 1187014, 1187012, 1187016, 1186989, 1187017, 1187018, 1187020, 1186991, 1186992, 1187026, 1187019, 1186994, 1186995, 1187022, 1187021, 1187035, 1187037, 1187039, 1187040, 1187041, 1187042.